Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 54, NWS Morristown, TN

March 15, 2012Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 15, 2012, 10:02 PM EDT for Monroe County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 10:02 PM EDT (02:02 UTC)
Expired
Mar 15, 2012, 10:30 PM EDT
In force
28 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 108 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WUUS54 KMRX 160202
SVRMRX
TNC123-160230-
/O.NEW.KMRX.SV.W.0054.120316T0202Z-120316T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1002 PM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 1030 PM EDT

* AT 958 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF ETOWAH...OR 12 MILES SOUTH OF MADISONVILLE...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MADISONVILLE...CITICO AND TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8433 3547 8398 3524 8433 3559 8448
TIME...MOT...LOC 0202Z 239DEG 27KT 3537 8429

$$
2 follow-up statements
097 
WWUS54 KMRX 160216
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 PM EDT THU MAR 15 2012

TNC123-160230-
/O.CON.KMRX.SV.W.0054.000000T0000Z-120316T0230Z/
MONROE TN-
1016 PM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR MONROE COUNTY...

AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CITICO...OR 12 MILES SOUTHEAST OF MADISONVILLE...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CITICO AND TARIFFVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3563 8433 3547 8398 3524 8433 3559 8448
TIME...MOT...LOC 0216Z 239DEG 27KT 3542 8418

$$
709 
WWUS54 KMRX 160227
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT THU MAR 15 2012

TNC123-160238-
/O.EXP.KMRX.SV.W.0054.000000T0000Z-120316T0230Z/
MONROE TN-
1027 PM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
1030 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3563 8433 3547 8398 3524 8433 3559 8448
TIME...MOT...LOC 0228Z 239DEG 27KT 3547 8408

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:15 PM EDT, 47 minutes earlier.

Area forecast discussion, Mar 15, 9:15 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT THU MAR 15 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE
SOUTHERN APPALCHIANS...WITH A MESOSCALE AREA OF LOW PRESSURE OVER
NORTHERN MIDDLE TN WHICH WAS INDUCED BY THE EARLIER CONVECTIVE
ACTIVITY. SATELLITE AND RADAR IMAGERY ALSO REVEAL A MESOSCALE
CONVECTIVE VORTEX OVER MIDDLE TN AND CENTRAL KY...WHICH SHOULD HELP
TO TRIGGER ADDITIONAL SCATTERED CONVECTION OVERNIGHT AS IT SLOWLY
DRIFTS EASTWARD OVER THE FORECAST AREA. WITH THIS IN MIND...WILL
KEEP CHANCE POPS IN THE FORECAST FOR OVERNIGHT.

OVERALL...WILL PLAN TO UPDATE THIS EVENING TO TWEAK TEMPS A LITTLE
ACCORDING TO THE LATEST TRENDS...AND TO RAISE POPS SLIGHTLY IN ALL
ZONES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   59  81  56  82  55 /  50  60  40  40  30
KNOXVILLE AIRPORT, TN     57  78  56  79  55 /  50  70  50  40  30
OAK RIDGE, TN             57  77  55  79  55 /  50  70  40  40  30
TRI CITIES AIRPORT, TN    51  77  49  77  50 /  50  70  50  60  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Mar 15, 5:00 AM EDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU MAR 15 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU MAR 15 2012 /400 AM CDT THU MAR 15 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 15, 7:55 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT THU MAR 15 2012

TNZ012-013-036-160045-
ANDERSON TN-CAMPBELL TN-SCOTT TN-
755 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...ANDERSON AND SOUTHERN
SCOTT COUNTIES UNTIL 845 PM EDT...

AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF OLIVER SPRINGS...OR 14 MILES
NORTHEAST OF WARTBURG...MOVING EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DISNEY...LAKE CITY
AND NORRIS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 8:14 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT THU MAR 15 2012

TNZ037-038-069-160100-
GRAINGER TN-KNOX TN-UNION TN-
814 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER AND UNION
COUNTIES UNTIL 900 PM EDT...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF CLINTON...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HALLS...PAULETTE...
MALONEYVILLE...MASCOT...BLAINE...LUTTRELL AND JOPPA.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 8:41 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 PM EDT THU MAR 15 2012

TNZ069-071>074-160130-
BLOUNT SMOKY MOUNTAINS TN-KNOX TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER
SMOKY MOUNTAINS TN-
841 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...SEVIER AND KNOX COUNTIES
UNTIL 930 PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLETON VILLAGE...OR NEAR ALCOA...MOVING
EAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SEVIERVILLE...LAKE
FOREST...WILDWOOD...WALLAND...SEYMOUR...CADES COVE...KIMBERLIN
HEIGHTS...TOWNSEND...MCMAHAN...KODAK AND WEARS VALLEY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 15, 9:09 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
909 PM EDT THU MAR 15 2012

TNZ100>102-160200-
BRADLEY TN-EAST POLK TN-WEST POLK TN-
909 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR POLK AND BRADLEY COUNTIES UNTIL
1000 PM EDT...

AT 906 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF BENTON...MOVING EAST AT 15
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BENTON...DUCKTOWN...
PARKSVILLE...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE...COPPERHILL
AND TURTLETOWN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Mar 15, 9:50 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             OOLTEWAH                35.06N 85.09W
03/15/2012  E0.75 INCH       HAMILTON           TN   TRAINED SPOTTER

&&

KGUILLET
Local storm report, Mar 15, 9:54 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
954 PM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CHARLESTON              35.29N 84.76W
03/15/2012  E0.75 INCH       BRADLEY            TN   TRAINED SPOTTER

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:52 PM EDTAreal Flood AdvisoryMRXBradley, Polk3 hr
Mar 15, 9:52 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton38 min
Mar 16, 3:39 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.